Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 200, NWS Austin/San Antonio, TX

May 21, 2007Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 21, 2007, 9:26 PM CDT for Val Verde County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 9:26 PM CDT (02:26 UTC)
Expired
May 21, 2007, 10:30 PM CDT
In force
64 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 89 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1920 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 220228
SVREWX
TXC465-220330-
/O.NEW.KEWX.SV.W.0200.070522T0226Z-070522T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
926 PM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...LOMA ALTA...DEL RIO...COMSTOCK...

* UNTIL 1030 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.        
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES     
  NORTH OF COMSTOCK TO COMSTOCK TO 13 MILES SOUTHWEST OF COMSTOCK    
  AND MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  8 MILES SOUTHWEST OF LOMA ALTA BY 1005 PM CDT...
  DEL RIO BY 1025 PM CDT...
  LAUGHLIN AFB BY 1030 PM CDT...

LAT...LON 3004 10117 2976 10126 2953 10147 2928 10080
      2954 10072 2990 10071

$$
2 follow-up statements
000 
WWUS54 KEWX 220309
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1008 PM CDT MON MAY 21 2007

TXC465-220330-
/O.CON.KEWX.SV.W.0200.000000T0000Z-070522T0330Z/
VAL VERDE TX-
1008 PM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR VAL VERDE COUNTY...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES NORTH OF DEL RIO...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTH OF LAUGHLIN AFB AND 9 MILES NORTHEAST OF DEL RIO BY
  1030 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3004 10117 2976 10126 2953 10147 2928 10080
      2954 10072 3003 10073

$$
000 
WWUS54 KEWX 220330
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1029 PM CDT MON MAY 21 2007

TXC465-220339-
/O.EXP.KEWX.SV.W.0200.000000T0000Z-070522T0330Z/
VAL VERDE TX-
1029 PM CDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY EXPIRES AT
1030 PM CDT...

THE LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH EASTERN VAL 
VERDE COUNTY AND IS CAPABLE OF PRODUCING HAIL...STRONG WINDS...AND 
FREQUENT LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT 
UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3004 10117 2976 10126 2953 10147 2928 10080
      2954 10072 3003 10073

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:36 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 21, 6:36 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT MON MAY 21 2007

.AVIATION...
THE MOST IMMEDIATE CONCERN IS THE AREA OF TS WEST OF DRT. THESE
STORMS ARE HAVING A HARD TIME MOVING TOWARD THE BORDER...BUT
THERE WILL BE SOME LIGHTNING AND A GOOD CHANCE FOR RAIN AT DRT
UNTIL AROUND 04Z. THERE IS A CHANCE FOR TS AT AUS AND HYI LATER
TONIGHT BETWEEN 07 AND O9Z. OTHERWISE CIGS AT THE I-35 AIRPORTS
WILL DROP DOWN TO MVFR AFTER 09Z.

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT MON MAY 21 2007/

DISCUSSION...
LATE AFTERNOON HEATING, MID LEVEL COOLING AND THE WEST TEXAS DRY
LINE WILL BE THE BREEDING GROUNDS FOR STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME MAY MOVE ACROSS
THE EDWARDS PLATEAU, PER SPC DISCUSSION. OTHERWISE, THE SPRING
TRANSITION CONTINUES. THE WESTERLIES CONTINUE TO SEND LONG WAVE
TROUGHS ACROSS THE U.S. BUT THEY ARE NOT REACHING AS FAR SOUTH AS
BEFORE. ALSO THE UPPER RIDGE IS BEGINNING TO NUDGE WESTWARD INTO
TEXAS, RESULTING IN A SWITCH FROM CONTINENTAL AIR TO TROPICAL AIR.
THE PREVIOUSLY ANNOUNCED WEAK COLD FRONT DUE TO ENTER THE HILL
COUNTRY THURSDAY IS NOW NOT GOING TO MAKE IT THAT FAR SOUTH. BY
FRIDAY THE UPPER HIGH IS PROGGED TO HAVE A GOOD HOLD ACROSS THE
EASTERN 2/3RD OF THE U.S. WITH ATMOSPHERIC WINDS FROM THE EAST
AND SOUTHEAST. THIS WOULD SEND A TROPICAL AIRMASS ACROSS SOUTH
CENTRAL TEXAS FRIDAY AND SATURDAY WITH NOCTURNAL AND SEABREEZE
SHOWERS. THE TROPICAL TAP SHUTS OFF SUNDAY WITH MAX TEMPS
RETURNING TO NORMAL LEVELS OF NEAR 90. HOWEVER, IF THE TROPICAL
TAP DOES NOT DEVELOP, CLOUD COVER/SHOWERS WILL BE SEVERELY LIMITED AND
TEMPS WILL RETURN TO ABOVE NORMAL LEVELS.

POP-WISE, SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE PICTURE
OVER THE NEXT SEVERAL DAYS DUE TO MINOR DISTURBANCES TRAVERSING
THE REGION THROUGH THURSDAY. THEN A SWITCH TO TROPICAL SHOWERS AND
THUNDERSTORMS AFFECTING THE EASTERN HALF LATER IN THE WEEK. BY
WEEKS END, SHOWER AND THUNDERSTORM ACTIVITY WILL BE LIMITED BY
LOWERING P.W.S AND LACK OF SURFACE BASED FOCUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              82  70  86  71  88 /  50  30  30  20  20
AUSTIN BERGSTROM INTL AIRPORT  83  67  87  71  87 /  50  30  30  20  20
DEL RIO INTL AIRPORT           83  71  88  72  91 /  40  40  10  -   -
SAN ANTONIO INTL AIRPORT       81  70  86  71  87 /  50  30  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/05
Hazardous weather outlook, May 21, 3:27 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
327 PM CDT MON MAY 21 2007

TXZ171>173-183>194-202>209-217>225-228-221200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
327 PM CDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORM WATCH 284 IS IN EFFECT UNTIL 11 PM CDT...FOR
VAL VERDE...EDWARDS AND KINNEY COUNTIES. SCATTERED THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS IN MEXICO AND MOVE TOWARDS THE RIO
GRANDE. THE MAIN THREAT FROM THESE SEVERE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE PERIOD.
ON THURSDAY A WEAK COLD FRONT WILL MOVE INTO THE REGION AND CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED OVER THE RIO GRANDE PLAINS THIS
EVENING.

In the hours before

Special weather statement, May 21, 7:56 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON MAY 21 2007

TXZ183-220200-
VAL VERDE-
INCLUDING THE CITY OF...DEL RIO
756 PM CDT MON MAY 21 2007

A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO WESTERN VAL VERDE BY
8 PM. THIS LINE IS MOVING TOWARD THE EAST AT 25 MPH. THUNDERSTORMS
WITHIN THE LINE ARE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH
AND WIND GUSTS UP TO 35 MPH. THERE WILL ALSO BE FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. RAINFALL TOTALS
WILL BE AROUND ONE INCH WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THESE STORMS WILL MOVE ACROSS A LINE FROM PANDALE TO LANGTRY BY
8:30 PM AND THEN JUNO TO COMSTOCK BY 9 PM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:04 PM CDTFlash Flood WarningEWXVal Verde3 hr
May 21, 9:36 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano54 min
May 21, 10:26 PM CDTFlash Flood WarningEWXBurnet2 hr
May 21, 10:32 PM CDTSevere Thunderstorm WarningEWXBurnet43 min
May 21, 10:45 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick60 min
May 21, 11:15 PM CDTSevere Thunderstorm WarningEWXBurnet30 min
May 21, 11:48 PM CDTSevere Thunderstorm WarningEWXDimmit27 min
May 22, 12:30 AM CDTFlash Flood WarningEWXBurnet2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.